I've been a nurse for 14 years, 8 years in long term care, 5 years in a pediatric clinic, 1 year home health, and currently in adult prime care. I've been at my new job now for 4 weeks and even with a great deal of experiance under my belt there is much I do not know, with this being a new speciality. From the enormous list of "new" drugs people are now on to different injections I've never given...B12, testosterone, Zostavax, and the one that brings me to this post...the Allergy injection. I've made medication errors in the past but none that could have actually done serious detrimental harm.
I did yesterday and my mind and confidence is completely shot.
I've never given an allergy injection or seen one done. The pt. came in for a nurse visit and all my other co-workers were busy. So I looked up the last few injections and it stated 0.5ml given in the deltiod. Those of you who are familiar with allergy shots are already seeing what is coming. I went into the room with the pt. and saw on her list 1ml (because I did not look better)as her next injection. I asked the pt if she has been going up in dose with each injection she said yes. ...I gave her 1ml...yes instead of 0.1 I gave her 10x the correct dose in the DELTIOD not her tricep. When I went to sign the paper to recheck everything (which I should have done first) I felt like I was going to vomit. I immediatly went to my co-workers we called the Dr., we monitered her and THANK GOD besides being rightfully very angry.. she is fine....but she may not have been. If someone else had done this I would have been appalled and would question their abilities....I do not want to face my co-workers, I'm not sure I want to even be a nurse right now.... They have all been supportive but really this was a beyond stupid error...still feeling sick over it.
Last edit by Joe V on Jun 4, '15
Jul 12, '12
You have a great deal of integrity because you admitted to the medication error as soon as you realized that you administered the wrong dose. Your patient is fine, and that's the most important thing.
Use this medication error as a learning experience. Learn from it, build upon it, grow from it, and never forget it. Good luck to you!
Jul 12, '12
It's good that you bit the bullet and then learn from any mistakes.... I have done mostly hospital my 35 yrs as an LVN. I have done Clinic on an off over the yrs with Immunization,allergy etc. But we forget those when we don't use them. I recently spent almost a yr in the VA Clinic in Ca.(travel). I rembered the obvious but had several I was not sure of. Never did I hesitate to ask before I gave for the first month even if it was redundant. If I see one out of the ordinary or Pt tells me what she has been getting I will check and double check. I trust no one. You can also make a little cheat sheet on your badge with standard doses. This can be a big help. Once you have it down it is always much easier. We all have those lessons in life at some point...
Jul 13, '12
Thank you, It was a lesson I WILL NEVER forget and a mistake that will NOt happen again. If anything I now have no hesitation asking for help despite how busy everyone is. The pt. is first and has always been with me. I've slowed down and I am keeping a safer pace. I am now trying to pick myself up and learn from this and move on. I have to say I came very close to quitting and giving up nursing all together, but I read a very good article on medication errors and nurses and dr's speaking out about theirs and how they felt. Many of the cases did not turn out as well as mine with their pt's. They too were experiancing the shame, guilt, and questioning. The article further stated that many of us in medical think we have to be perfect and in a way we do for our pt's safety but unfortunetly we are not...we are human. That's why we have the protocols and safe guards in place.....when in doubt ask......and I will..
Jul 18, '12
Med errors are definitely a learning experience, and they make us better nurses. My first job out of school was working 11-7 at the county jail. One of our jobs was to note all the orders in the MAR. Early on I made a major transcription error. I wrote an order for 5mg PO haldol on the wrong inmate's MAR. They had the same first name and almost identical last name. I didn't realize my error until the next day the inmate had to be seen in medical for feeling "snowed" after taking his pills. You can believe I was horrified. Flash forward to my present LTC job, and I am known in my facility for being the most thorough and accurate nurse when it comes to noting orders and end of the month change over. This error made me a better nurse for sure.
Must Read Topics